Kansas, 2003

Hail in Kansas, June 29, 2003

June 29, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 29, 1:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 29, 1:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT SUN JUN 29 2003

CONCERN IS THE THREAT OF RAIN AND CONVECTION WITH REMNANTS OF MCV
TONIGHT THROUGH TUESDAY NIGHT. SATELLITE AND PROFILERS INDICATE MCV
LOCATED IN CENTRAL KANSAS WITH MCV BEGINNING TO SHOW SIGNS OF MOVING
EAST AS AN OPEN WAVE. MODELS ALL PICK UP ON FEATURE ON THIS MORNINGS
MODELS BUT OVERALL PREFER SLIGHTLY STRONGER MESOETA SOLUTION THROUGH
MONDAY DUE TO HIGHER MODEL RESOLUTION AND LATEST TRENDS.
FEATURE...ALONG WITH A WEAK BOUNDARY EXTENDING FROM SOUTHEAST KANSAS
TO NEAR SZL...HAS TRIGGERED AN AREA OF STRONG CONVECTION SOUTHEAST
OF EMPORIA. THIS AREA OF CONVECTION EXPECTED TO MOVE INTO THE
SOUTHWESTERN CWA THIS EVENING. LAPSE RATES NOT IMPRESSIVE THIS
AFTERNOON AND EVENING WITH ONLY MARGINAL INSTABILITITY AND WEAK
SHEAR. THEREFORE...ONLY EXPECT ISOLATED SEVERE THREAT. MAIN THREAT
WILL BE DAMAGING WINDS WITH STRONG DOWNDRAFTS. ISOLATED LARGE HAIL
ALSO POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL DUE TO SLOW MOVEMENT
OF THUNDERSTORMS.

BY LATE TONIGHT...MCV TO EDGE CLOSER TO WESTERN CWA. AS PER
ETA...WEAK H8 MOIST CONVERGENCE NORTH OF WEAK SURFACE
BOUNDARY...ALONG SOUTHERN PERIPHERY OF SOUTHERN CWA...TO FOCUS GOOD
THREAT OF PRECIPITATION ALONG AND JUST NORTH OF SHORTWAVE TROUGH.
BEST THREAT ALONG AND SOUTH OF THE I-70 CORRIDOR WITH HIGH
PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. THIS AREA HAS
RELATIVELY HIGH FFH/FFG VALUES WITH WIDESPREAD FLOODING NOT EXPECTED
TO BE A THREAT. HOWEVER...LOCALIZED URBAN AND SMALL STREAM FLOODING
NOT OUT OF THE QUESTION LATE TONIGHT AND EARLY MONDAY. RAINFALL
AMOUNTS ARE NOT EXPECTED TO BE EXCESSIVE AS THE LLJ IS EXPECTED TO
BE QUITE WEAK TONIGHT...HOWEVER SOME AREAS MAY SEE AMOUNTS AROUND 2
INCHES. WILL CARRY THE HIGHEST POPS ACROSS WEST CENTRAL MISSOURI
WITH LESSER POPS ELSEWHERE. WILL SEE EMBBEDDED
CONVECTION...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE CWA AS THE
ETA CONTINUES TO SHOW WEAK ELEVATED INSTABILITY THROUGH THE NIGHT.

EXPECT SHORTWAVE TROUGH TO MOVE SLOWLY EAST ON MONDAY WITH THE
SOUTHEAST CWA TO SEE THE GREATEST THREAT OF PRECIPITATION THROUGHOUT
THE DAY. DUE TO SLOW MOVEMENT OF THE SHEAR AXIS...WILL MAINTAIN A
LOW THREAT OF RAIN TUESDAY NIGHT FOR THE SOUTHEASTERN ZONES.

OTHERWISE...GUIDANCE TEMPERATURES IN BALLPARK.

DB

AREA WEATHER DURING THE EXTENDED PORTION OF THE FORECAST WILL BE
LARGELY INFLUENCED BY MID/UPPER RIDGING OVER THE SOUTHWESTERN CONUS.
THE STRENGTH AND LONGEVITY OF THE RIDGE BECOME CONTINUALLY LESS
IMPRESSIVE WITH EACH MODEL RUN...AND IT APPEARS THAT THE FORECAST
AREA WILL LIKELY BE CAUGHT IN A WEST TO NORTHWEST FLOW FOR THE
MAJORITY OF THE PERIOD. THEREFORE...CANNOT TOTALLY RULE OUT PERIODIC
THUNDERSTORM ACTIVITY IN RESPONSE TO IMPULSES RIDING OVER THE
PERIPHERY OF THE RIDGE...ESPECIALLY IN THE NORTH/NORTHEAST PORTION
OF THE FORECAST AREA. WILL MAINTAIN A DRY FORECAST AT THIS POINT AS
POPS REMAIN BELOW 30 PERCENT. BETTER THUNDERSTORM CHANCES APPEAR TO
ARRIVE LATE SATURDAY INTO SUNDAY...AS THE RIDGE FLATTENS AND A COLD
FRONT PUSHES THROUGH EASTERN KANSAS AND NORTHERN MISSOURI. HAVE ONLY
MADE MINOR TWEAKS TO TEMPERATURES...AS PROGGED 850 MB TEMPS REMAIN
IN THE +20C TO +25C RANGE ON THURSDAY THROUGH SATURDAY.

SCHMIT

336 AM...

CONCERNS FOR THIS MORNINGS FORECAST CONTINUE TO CENTER AROUND OUR
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT TWO DAYS.

CURRENT SATELLITE...SURFACE OBSERVATIONS AND RADAR DATA STILL SHOW
THE MCV OVER CENTRAL KANSAS THIS MORNING. PROFILER NETWORK INDICATES
THAT THE 850MB WINDS HAVE VEERED TO THE SOUTHWEST AND STRENGTHENED
IN CENTRAL KANSAS. THIS IS BACKED UP BY THE RADAR WHICH IS SHOWING
THE DEVELOPMENT OF A LINE OF THUNDERSTORMS PERPENDICULAR TO THE
PREVIOUS EAST/WEST ORIENTED CONVECTION LINE IN CENTRAL KANSAS. I DO
NOT BELIEVE THESE PARTICULAR STORMS WILL POSE MUCH OF A THREAT FOR
THE FORECAST AREA AS PROFILER NETWORK ALSO SHOWS THAT WINDS ABOVE
WEST MISSOURI WILL NOT SUPPORT ORGANIZED CONVECTION. THE CHANCE POPS
WE HAVE GOING OVER THE WEST CENTRAL EDGE OF THE FORECAST AREA WILL
SUFFICE FOR THIS MORNING. A LITTLE FARTHER NORTH THOUGH IS ANOTHER
STORY. A JET STREAK...MOVING UNDER THE GREAT LAKES TROUGH...SEEMS TO
BE SUPPORTING THE DEVELOPMENT OF A LINE OF STORMS JUST NORTH OF THE
MISSOURI/IOWA BOARDER. THE SAME POOR WIND PROFILE WILL WORK AGAINST
THESE STORMS THIS MORNINGS THEY SINK INTO MISSOURI...BUT GIVEN THEIR
PROXIMITY AND THE LINGERING SURFACE BOUNDARY FLOATING AROUND UP
THERE...I FEEL THAT THEY WILL HOLD TOGETHER LONG ENOUGH TO WARRANT
UPPING POPS ALONG THE NORTHERN EDGE OF THE FORECAST AREA. THEREFORE
I HAVE BUMPED THE EXTREME NORTHEAST CORNER OF KANSAS AND NORTHWEST
CORNER OF MISSOURI INTO THE LIKELY RANGE FOR THE MORNING HOURS...AND
EXPANDED THE CHANCE POPS ACROSS THE NORTHERN EDGE OF MISSOURI TO
KIRKSVILLE FOR ANY MORNING POP UP CONVECTION.

BEYOND THIS MORNING...THE FORECAST CONTINUES TO BE VERY TRICKY. META
MODEL CONTINUES TO BE THE MODEL OF CHOICE AS THE GFS STILL APPEARS
TO BE DISPLAYING ITS SYSTEMATIC PROBLEMS WITH CONVECTIVE FEED
BACK...AND KEEPING SYSTEMS A BIT TOO FAR NORTH. BOTH THE 00Z...AND
WHAT I HAVE SEEN OF THE 06Z META...DEPICT THE SHORT WAVE...THAT
CAUSED LAST NIGHTS CONVECTION OVER WEST KANSAS...TO VARIABLY STALL
OVER CENTRAL KANSAS AS THE UPPER LEVEL RIDGE BUILDS ACROSS THE
PLAINS. THIS VORTICITY CENTER...COMBINED WITH THE LINGERING WEAK
SURFACE BOUNDARY IN NORTHERN MISSOURI...WILL MAKE FOR A VERY
CONFUSED FORECAST. EXPECT THUNDERSTORMS ACTIVITY OVER THE NEXT DAY
TO BE ASSURED IN CENTRAL KANSAS...BUT HOW MUCH OF THAT ACTIVITY WILL
REACH INTO OUR FORECAST AREA WILL BE DEPENDENT ON OUTFLOWS AND
BOUNDARIES FROM PREVIOUS STORMS. LOW LEVEL WINDS ARE NOT EXPECTED TO
ADD MUCH SUPPORT TO CONVECTION OVER EXTREME EAST KANSAS AND WESTERN
MISSOURI. GOING CHANCE POPS...WITH A FEW MINOR TWEAKS...SEEM TO BE
AS GOOD AN IDEA AS ANY GIVEN THE LACK OF ANY FIRM FEATURE TO HANG A
FORECAST ON.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 29, 11:55 AM CST, 3 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE ENTIRE OUTLOOK AREA. ALTHOUGH THE MAJORITY OF THE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ISOLATED SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY
AFTER MIDNIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ANTICIPATED TO CONTINUE INTO MONDAY MORNING.
LOCALLY EXCESSIVE RAINFALL AND RESULTANT FLOODING WILL CONTINUE TO
BE THE PRIMARY THREAT...MAINLY ALONG AND SOUTH OF INTERSTATE 70.

AFTERNOON HEAT INDICES MAY REACH TO NEAR 100 DEGREES ON THURSDAY
AND ON INDEPENDENCE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT RAINFALL REPORTS
ARE ENCOURAGED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SCHMIT

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami

When
June 29, 3:30 PM CST
Where
Miami County, 3 mi NW of Fontana
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -94.867

Also several trees snapped near Route 7.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364377.